Dear Dr. Roach: I am a 65-year-old male who has enjoyed running on a regular basis for most of my life. I’m not an exercise fanatic by any means, usually running 4 miles three to four times per week. My resting heart rate normally has been in the 50s, which has never created any problems for me. But this past year, my heart rate has been consistently in the mid-40s. I suspect that my bradycardia is the cause of a particularly bothersome symptom that I’ve been experiencing for the past several months: Almost every time I stand up after having been sitting for any length of time, I experience noticeable lightheadedness and weakness in my legs. Twice I have lost consciousness for a few seconds and fallen to the ground.
My systolic blood pressure has always been in the 100-115 range, but occasionally has been in the 90s. I can’t say what happens to my BP when I experience fainting episodes, since they last such a short time. My family doctor suggested that dehydration might be the cause, but increasing my fluid intake has not had any effect.
My medication list includes Synthroid (100 mcg) for hyperthyroidism, and Pravachol (40 mg) for high cholesterol. I have no other medical issues. Is there a medication that would help with my problem, or am I in need of an implanted pacemaker?
Dear T.M.: “Bradycardia” comes from the Greek roots for “slow” and “heart,” and it is defined by a heart rate below 60. Many athletes have heart rates below 60, and as long as they aren’t having any symptoms, they don’t require any treatment. However, I agree with you that your recent symptoms of lightheadedness and even fainting upon standing are likely to be related to your slow heart rate.
In emergencies, we use medication for short-term increase of heart rate. For long-term use, a permanent pacemaker is the definitive treatment. A cardiologist (some of whom specialize in rhythm disturbances) may elect to do further testing, or may recommend a pacemaker, based on your clinical evaluation.
Your doctor should make sure that your thyroid level is normal, since very low thyroid can cause a slow heart rate, though I doubt that is your issue.
Email questions to ToYourGoodHealth@med.cornell.edu.